Journal d'Analyse Mathématique

, Volume 133, Issue 1, pp 253–277 | Cite as

Singular systems of linear forms and non-escape of mass in the space of lattices

  • S. KadyrovEmail author
  • D. Kleinbock
  • E. Lindenstrauss
  • G. A. Margulis


Singular systems of linear forms were introduced by Khintchine in the 1920s, and it was shown by Dani in the 1980s that they are in one-to-one correspondence with certain divergent orbits of one-parameter diagonal groups on the space of lattices. We give a (conjecturally sharp) upper bound on the Hausdorff dimension of the set of singular systems of linear forms (equivalently, the set of lattices with divergent trajectories) as well as the dimension of the set of lattices with trajectories “escaping on average” (a notion weaker than divergence). This extends work by Cheung, as well as by Chevallier and Cheung. Our method differs considerably from that of Cheung and Chevallier and is based on the technique of integral inequalities developed by Eskin, Margulis and Mozes.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Ath06]
    J. Athreya. Quantitative recurrence and large deviations for Teichmuller geodesic flow, Geom. Dedicata 119 (2006), 121–140.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [BK83]
    M. Brin and A. Katok, On local entropy, in Geometric Dynamics (Rio de Janeiro, 1981), Springer, Berlin, 1983, pp. 30–38.Google Scholar
  3. [Che16]
    Y. Cheung, Hausdorff dimension of the set of singular pairs, Ann. of Math. (2), 173 (2011), 127–167.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [CC14]
    Y. Cheung and N. Chevallier, Hausdorff dimension of singular vectors, Duke Math. J., 165 (2016), 2273–2329.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [D85]
    S. G. Dani, Divergent trajectories of flows on homogeneous spaces and Diophantine approximation, J. Reine Angew. Math., 359 (1985), 55–89.MathSciNetzbMATHGoogle Scholar
  6. [EK12]
    M. Einsiedler and S. Kadyrov, Entropy and escape of mass for SL(3, Z)\SL(3,R), Israel J. Math., 190 (2012), 253–288.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [EKP15]
    M. Einsiedler, S. Kadyrov, and A. D. Pohl, Escape of mass and entropy for diagonal flows in real rank one situations, Israel J. Math., 210 (2015), 245–295.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [ELMV12]
    M. Einsiedler, E. Lindenstrauss, P. Michel, and A. Venkatesh, The distribution of closed geodesics on the modular surface, and Duke’s theorem, Enseign. Math. (2), 58 (2012), 249–313.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [EMM98]
    A. Eskin, G. A. Margulis, and S. Mozes, Upper bounds and asymptotics in a quantitative version of the Oppenheim conjecture, Ann. of Math. (2), 147 (1998), 93–141.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [EM11]
    A. Eskin and M. Mirzakhani, Counting closed geodesics in moduli space, J. Mod. Dyn., 5 (2011), 71–105.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [EW11]
    M. Einsiedler and T. Ward, Ergodic Theory with a View Towards Number Theory, Springer-Verlag London, Ltd. London, 2011.zbMATHGoogle Scholar
  12. [Ham11]
    U. Hamenstädt, Symbolic dynamics for the Teichmueller flow, arXiv:1112.6107[math.DS].Google Scholar
  13. [Kad12a]
    S. Kadyrov, Positive entropy invariant measures on the space of lattices with escape of mass, Ergodic Theory Dynam. Systems, 32 (2012), 141–157.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [Kad12b]
    S. Kadyrov, Entropy and escape of mass for Hilbert modular spaces, J. Lie Theory, 22 (2012), 701–722.MathSciNetzbMATHGoogle Scholar
  15. [Kh26]
    A. Khintchine, Über eine Klasse linearer diophantischer Approximationen, Rend. Circ. Mat. Palermo 50 (1926), 170–195.CrossRefzbMATHGoogle Scholar
  16. [KP17]
    S. Kadyrov and A. D. Pohl, Amount of failure of upper-semicontinuity of entropy in noncompact rank one situations, and Hausdorff dimension, Ergodic Theory Dynam. Systems, 37 (2017), 539–563.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [Wal82]
    P. Walters, An Introduction to Ergodic Theory, Springer-Verlag, New York-Berlin, 1982.CrossRefzbMATHGoogle Scholar

Copyright information

© Hebrew University Magnes Press 2017

Authors and Affiliations

  • S. Kadyrov
    • 1
    Email author
  • D. Kleinbock
    • 2
  • E. Lindenstrauss
    • 3
  • G. A. Margulis
    • 4
  1. 1.Mathematics DepartmentNazarbayev UniversityAstanaKazakhstan
  2. 2.Department of MathematicsBrandeis UniversityWalthamUSA
  3. 3.Einstein Institute of MathematicsThe Hebrew University of JerusalemJerusalemIsrael
  4. 4.Department of MathematicsYale UniversityNew HavenUSA

Personalised recommendations